Alert archive / Indiana / Gale Warnings in 2020

Gale Warning 9, NWS Northern Indiana

March 19, 2020

NWS Northern Indiana issued this gale warning at Mar 19, 2020, 4:13 AM EDT. It took effect at Mar 20, 2020, 4:03 AM EDT. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 19, 2020, 4:13 AM EDT (08:13 UTC)
In effect from
Mar 20, 2020, 4:03 AM EDT
Expired
Mar 20, 2020, 8:00 PM EDT
In force
16 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

298 
WHUS73 KIWX 190813
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
413 AM EDT Thu Mar 19 2020

LMZ043-046-191615-
/O.UPG.KIWX.GL.A.0007.200320T1200Z-200321T0000Z/
/O.NEW.KIWX.GL.W.0009.200320T1200Z-200321T0000Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
413 AM EDT Thu Mar 19 2020

...GALE WARNING IN EFFECT FROM 8 AM TO 8 PM EDT FRIDAY...

The National Weather Service in Northern Indiana has issued a
Gale Warning, which is in effect from 8 AM to 8 PM EDT Friday.
The Gale Watch is no longer in effect. 

* WINDS...Northwest 20 to 25 knots with gusts to 35 knot gales 
  veering north Friday afternoon. 

* WAVES...6 to 12 feet, occasionally to 15 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
7 follow-up statements
118 
WHUS73 KIWX 191448
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1048 AM EDT Thu Mar 19 2020

LMZ043-046-192300-
/O.NEW.KIWX.SC.Y.0028.200319T1800Z-200320T1200Z/
/O.CON.KIWX.GL.W.0009.200320T1200Z-200321T0000Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1048 AM EDT Thu Mar 19 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
8 AM EDT FRIDAY...
...GALE WARNING REMAINS IN EFFECT FROM 8 AM TO 8 PM EDT FRIDAY...

* WINDS...Southeast to south at 15 to 25 knots later today into
  tonight. Gusts up to 30 knots. Winds then veer to the northwest
  on Friday at 20 to 25 knots, with gusts up to 35 knot gales. 

* WAVES...Building to 2 to 5 feet tonight, then 6 to 12 feet, 
  occasionally to 15 feet, on Friday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
848 
WHUS73 KIWX 191937
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
337 PM EDT Thu Mar 19 2020

LMZ043-046-200345-
/O.CON.KIWX.SC.Y.0028.000000T0000Z-200320T1200Z/
/O.CON.KIWX.GL.W.0009.200320T1200Z-200321T0000Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
337 PM EDT Thu Mar 19 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT FRIDAY...
...GALE WARNING REMAINS IN EFFECT FROM 8 AM TO 8 PM EDT FRIDAY...

* WINDS...Southeast to south at 15 to 20 knots later today into
  tonight. Gusts up to 25 knots. Winds then veer to the northwest
  on Friday at 20 to 25 knots, with gusts up to 35 knot gales. 

* WAVES...Building to 2 to 5 feet tonight, then 6 to 12 feet, 
  occasionally to 15 feet, on Friday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
284 
WHUS73 KIWX 200207
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1007 PM EDT Thu Mar 19 2020

LMZ043-046-201015-
/O.CON.KIWX.SC.Y.0028.000000T0000Z-200320T1200Z/
/O.CON.KIWX.GL.W.0009.200320T1200Z-200321T0000Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1007 PM EDT Thu Mar 19 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT FRIDAY...
...GALE WARNING REMAINS IN EFFECT FROM 8 AM TO 8 PM EDT FRIDAY...

* WINDS...Southeast to south at 15 to 20 knots tonight. Gusts up 
  to 25 knots. Winds then veer to the northwest on Friday at 20 to
  25 knots, with gusts up to 35 knot gales. 

* WAVES...Building to 2 to 5 feet tonight, then 6 to 12 feet, 
  occasionally to 15 feet, on Friday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
482 
WHUS73 KIWX 200803
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
403 AM EDT Fri Mar 20 2020

LMZ043-046-201615-
/O.CAN.KIWX.SC.Y.0028.000000T0000Z-200320T1200Z/
/O.EXT.KIWX.GL.W.0009.200320T0803Z-200321T0000Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
403 AM EDT Fri Mar 20 2020

...GALE WARNING NOW IN EFFECT UNTIL 8 PM EDT THIS EVENING...

The National Weather Service in Northern Indiana has cancelled
the Small Craft Advisory. 

* WINDS...North 20 to 30 knots with gusts up to 35 knot gales. 

* WAVES...6 to 12 feet occasionally to 15 feet. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
390 
WHUS73 KIWX 201438
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1038 AM EDT Fri Mar 20 2020

LMZ043-046-202245-
/O.CON.KIWX.GL.W.0009.000000T0000Z-200321T0000Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1038 AM EDT Fri Mar 20 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WINDS...North 20 to 30 knots with gusts up to 35 knot gales.

* WAVES...6 to 12 feet occasionally to 15 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
238 
WHUS73 KIWX 201941
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
341 PM EDT Fri Mar 20 2020

LMZ043-046-210345-
/O.CON.KIWX.GL.W.0009.000000T0000Z-200321T0000Z/
/O.NEW.KIWX.SC.Y.0029.200321T0000Z-200321T1500Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
341 PM EDT Fri Mar 20 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 11 AM
EDT SATURDAY...

* WINDS...North 20 to 30 knots with gusts up to 35 knot gales
  through early this evening. Winds will diminish and veer to the
  northeast tonight into Saturday morning.

* WAVES...6 to 12 feet occasionally to 15 feet late this
  afternoon, subsiding to 3 to 6 feet by Saturday morning. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
744 
WHUS73 KIWX 202358
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
758 PM EDT Fri Mar 20 2020

LMZ043-046-210800-
/O.EXP.KIWX.GL.W.0009.000000T0000Z-200321T0000Z/
/O.CON.KIWX.SC.Y.0029.200321T0000Z-200321T1500Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
758 PM EDT Fri Mar 20 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT
SATURDAY...
...GALE WARNING WILL EXPIRE AT 8 PM EDT THIS EVENING...

* WINDS...North 10 to 20 knots. Winds will veer to the northeast
  overnight and into Saturday morning. 

* WAVES...6 to 10 feet occasionally to 13 feet this evening,
  subsiding to 4 to 7 feet occasionally to 9 feet after midnight.
  Waves 2 to 4 feet by Saturday afternoon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this gale warning went out at Mar 19, 1:32 AM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, Mar 19, 1:32 AM EDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
132 AM EDT Thu Mar 19 2020

.SYNOPSIS...
Issued at 130 AM EDT Thu Mar 19 2020

A strong storm system lifts up through the Upper Midwest and
brings widespread showers and a rumble of thunder this afternoon.
A second wave of showers and thunderstorms is expected this
evening. Some of these storms will possibly be severe across
Indiana, along with locally heavy rainfall. Temperatures will
climb into the 60s this afternoon and remain in the 60s into
tonight. Much colder and drier air then follows in during the
daytime hours on Friday and persists into this weekend.

&&

.SHORT TERM...(Tonight)
Issued at 215 PM EDT Wed Mar 18 2020

Broad rain shield in advance of well defined sw disturbance over nrn
MO will advance quickly ewd this evening. Short amplitude sfc
ridge follows quickly in behind but brief as flow comes around
quickly toward daybreak ahead of next upstream disturbance lifting
out of the swrn US. Rapid sys movement will generally limit
overall rain amounts to between 0.25-0.50 although near 1 inch
amounts possible far se invof KAOH where some embedded convective
elements may arise.

&&

.LONG TERM...(Thursday through Tuesday)
Issued at 215 PM EDT Wed Mar 18 2020

Secondary upstream wave lifts quickly across the upper midwest Thu
aftn. Downstream warm sector expands rapidly nwd in response to
significant low level warm advection and commensurate strong low
level wind fields approaching 70kts Thu evening. In combination with
substantial theta-e ridging nearing 330K, and overspreading leftover
EML an implied potential sig svr risk of damaging winds exists mid
to late evening esp along/south of the US30 corridor. In addition an
additional risk of some significant rainfall exists given deep warm
cloud depths and unseasonable 1.5" PWAT.

Otherwise progressive flow aloft drives this sys out late Thu night
and have cut back Fri am pops. Strong cold advection and gusty
northwest winds will drive mild morning temps of 55-60 down into the
low to mid 30s by evening as expansive nrn plains ridge settles into
the wrn lake by Sat aftn, making for a another chilly/windy day.

Thereafter the March rollercoaster continues with slow moderation
Sun/Mon before accelerating Tue-Wed ahead of next rain maker late
Tue. Continued unsettled/wet pattern remains with another
substantial/potent sys slated for late week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 130 AM EDT Thu Mar 19 2020

Moisture remains trapped beneath shallow thermal inversion with
widespread IFR and spotty LIFR ceilings throughout the region.
Some improvement by late morning as mixing winds increase, though
anticipate most of daytime hours in fueling/alternate criteria.
Focus then on timing of showers associated with initial
prefrontal wave in late evening. Also, have ramped wind speeds
associated with low level shear at base of elevated mixed layer,
given trends of continued rapid low level jet.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Lakeshore Flood Watch from Friday morning through late Friday
     night for INZ003.

MI...Lakeshore Flood Watch from Friday morning through late Friday
     night for MIZ077.

OH...NONE.
LM...Gale Watch from Friday morning through Friday evening for LMZ043-
     046.

&&

SYNOPSIS...Murphy
SHORT TERM...T
LONG TERM...T
AVIATION...Murphy

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Mar 18, 3:50 PM EDT, 12 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
350 PM EDT Wed Mar 18 2020

LMZ043-046-191000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
350 PM EDT Wed Mar 18 2020

...GALE WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

Thunderstorms are possible Thursday afternoon and evening.

INZ003-MIZ077-191000-
La Porte-Berrien-
350 PM EDT Wed Mar 18 2020 /250 PM CDT Wed Mar 18 2020/

...LAKESHORE FLOOD WATCH IN EFFECT FROM FRIDAY MORNING THROUGH LATE
FRIDAY NIGHT...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Watch.

Thunderstorms with strong to severe storms possible Thursday
evening, with damaging winds being the main threat.

Lakeshore flooding and beach erosion are likely Friday as waves on
Lake Michigan reach 8 to 12 feet.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ004>009-014-016>018-MIZ078>081-OHZ001-002-004-005-015-016-024-025-
191000-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Marshall-
Kosciusko-Whitley-Allen IN-Cass MI-St. Joseph MI-Branch-Hillsdale-
Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
350 PM EDT Wed Mar 18 2020

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Widespread rain is expected Thursday afternoon and evening, with
periods of moderate to heavy rainfall. This could lead to minor
flooding of low lying areas, streams and some rivers. Thunderstorms
with strong to severe storms are possible Thursday evening, with
damaging winds being the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ012-013-015-020-022>027-032>034-191000-
Starke-Pulaski-Fulton IN-White-Cass IN-Miami-Wabash-Huntington-Wells-
Adams-Grant-Blackford-Jay-
350 PM EDT Wed Mar 18 2020 /250 PM CDT Wed Mar 18 2020/

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Widespread rain is expected Thursday and early Friday, with periods
of moderate to heavy rainfall. This could lead to minor flooding of
low lying areas, streams and some rivers. Thunderstorms
with strong to severe storms Thursday evening are quite possible,
with damaging winds being the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday evening.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 10:22 PM EDTRiver Flood WarningIWXAdams, Wells4 days
Mar 18, 10:22 PM EDTRiver Flood WarningIWXWells37 hr
Mar 19, 4:09 AM EDTLakeshore Flood WarningIWX49 hr
Mar 19, 10:48 AM EDTSmall Craft AdvisoryIWX17 hr
Mar 19, 11:39 AM EDTRiver Flood WarningIWXCass, Kosciusko, Miami, Wabash, Whitley21 hr

Nearby

Gale Warnings in Indiana, 2020Every gale warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.